Thursday, May 24, 2007
CANCER JOURNAL - ALLERGIC REACTION TO MEDICATION
It's been a challenging week.
Last Friday my oncologist decided to add an estrogen suppressant to my treatment plan. I stopped at the pharmacy on the way home from her office and picked up the prescription. Took the first dose when I got home, together with a new type of calcium supplement which she recommended.
Four hours later I had at least half of the symptoms listed in the side effects for the prescription, the worst of which was a cough that signaled my asthma had been triggered by something--most likely one of the two new medications.
I coughed my way through the night and dealt with the other symptoms, all of which had somewhat subsided by morning. Determining which of the two medications had caused the problems would require taking each of them separately. I decided to try out the calcium on Saturday, and took it in the morning. I still had the cough, but it didn't get any worse.
On Sunday I skipped the calcium and took the estrogen blocker, which turned out to be a very bad idea. By evening my asthma was so bad I thought I might end up in the emergency room. To make matters worse, the syrup that goes into my nebulizer was out of date, so I had to tough it out with just the rescue inhaler, using it about every hour. It was clear by this time that the culprit was the estrogen suppressor, and that I had better not consider taking a third tablet if I wanted to see daylight on Tuesday morning.
Slowly I have recovered from this episode and am just coughing occasionally now, but the experience was scary since I have never had an allergic reaction to medication before. I'm not looking forward to the next new drug that I will surely have to take when I see my oncologist next time.
In any case, chemo dose No. 4 is scheduled for this morning, and chemobrain will check in on Monday or Tuesday, so posting may be a bit erratic next week.